Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 18, NWS North Platte, NE

May 17, 2019Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 4:58 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2019, 4:58 PM MDT (22:58 UTC)
Expired
May 17, 2019, 5:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:59 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS53 KLBF 172258
SVRLBF
NEC101-135-172345-
/O.NEW.KLBF.SV.W.0018.190517T2258Z-190517T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
458 PM MDT Fri May 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Perkins County in southwestern Nebraska...
  Central Keith County in southwestern Nebraska...

* Until 545 PM MDT.

* At 458 PM MDT, a severe thunderstorm was located near Brule, or 10
  miles east of Big Springs, moving north at 45 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Ogallala, Brule, Lemoyne, Keystone, Roscoe, Kingsley Dam, Eagle
  Gulch Campground, Belmar, Megeath, Broganville, Otter Creek
  Campground and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 75 and 107.
 Highway 92 between mile markers 124 and 138.
 Interstate 80 in Nebraska between mile markers 112 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
Nebraska.

LAT...LON 4092 10175 4095 10201 4134 10197 4137 10134
TIME...MOT...LOC 2258Z 196DEG 37KT 4101 10188 

HAIL...1.50IN
WIND...<50MPH
 
$$

JWS
2 follow-up statements
313 
WWUS53 KLBF 172327
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
527 PM MDT Fri May 17 2019

NEC101-135-172345-
/O.CON.KLBF.SV.W.0018.000000T0000Z-190517T2345Z/
Perkins NE-Keith NE-
527 PM MDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PERKINS AND CENTRAL KEITH COUNTIES...

At 522 PM MDT, a severe thunderstorm was located 8 miles southeast of
Brule, or 11 miles southwest of Ogallala, moving north at 45 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Ogallala, Brule, Lemoyne, Keystone, Roscoe, Kingsley Dam, Eagle Gulch
Campground, Belmar, Megeath, Broganville, Otter Creek Campground and
Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 75 and 107.
 Highway 92 between mile markers 124 and 138.
 Interstate 80 in Nebraska between mile markers 112 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
Nebraska.

LAT...LON 4092 10175 4095 10201 4134 10197 4137 10134
TIME...MOT...LOC 2322Z 189DEG 39KT 4099 10182 

HAIL...1.50IN
WIND...<50MPH
 
$$

JWS
867 
WWUS53 KLBF 172343
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
543 PM MDT Fri May 17 2019

NEC101-135-172353-
/O.EXP.KLBF.SV.W.0018.000000T0000Z-190517T2345Z/
Perkins NE-Keith NE-
543 PM MDT Fri May 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PERKINS AND
CENTRAL KEITH COUNTIES WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM MDT for southwestern
Nebraska.

LAT...LON 4092 10175 4095 10201 4134 10197 4137 10134
TIME...MOT...LOC 2343Z 196DEG 37KT 4118 10175 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 17, 2:24 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
324 PM CDT Fri May 17 2019

.MESOSCALE UPDATE...
Issued at 319 PM CDT Fri May 17 2019

At 19Z, surface low pressure was analyzed near Wray, CO. A warm
front extended northeast from near Ogallala to south of Thedford
and south of O'Neill. A dryline bulge extended from near Akron
through Wray, CO southward to along the CO/KS border. Deep layer
shear has increased this afternoon to 45 to 50kt near and south of
the warm front. Temperatures were in the upper 70s to lower 70
south of the warm front, to as cold as the upper 40s in Sheridan
County.

Surface based CAPEs near from 2500-4000 J/kg near and south of the
warm front continue to increase. A lead short wave is progressing
north northeast out of eastern Colorado to enhance low level
convergence along the dryline in northeast CO. With convective
towers increasing along the dryline bulge across northeast CO would
expect further development in the next 2 hours into southwest
Nebraska. Once this reaches better moisture, expecting storms to
increase in intensity between 3 and 4 PM CDT. The triple point into
southwest Nebraska, and areas near and just north of the warm front
will be at the highest risk for severe weather. Storms will move
quickly northeast near 35 mph and may contain very large hail to 3
inches diameter and damaging winds to 70 mph. A few tornadoes are
likely with an intense tornado or two possible.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri May 17 2019

Strong southwest flow aloft combined with strong southerly low
level flow ahead of the dryline will be providing sufficient deep
layer shear to generate supercells along the dryline after about 3
PM CDT. Bunkers right-moving supercells will be from the
southwest and rapid - about 35 kts or so making supercell
interaction likely. All modes of severe weather will be possible
with initial development and as storms remain in the warm sector.
As expected, storms that encounter the warm from will have an
enhanced tornado threat as explains in prev SPC and the mesoscale
update discussions. As upper support strengthens through the
evening the small clusters will likely grow upscale to one or two
large convective systems with large hail and damaging winds a
continued threat. Storms push north into SD after midnight. Cold
front overtakes the area through the night.

Mainly a dry start to Saturday but a secondary frontal surge will
drop quickly south across the area. Some chance for weak
thunderstorm development along this front Sat afternoon though
coverage is expected to be limited.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri May 17 2019

A cooler and wetter pattern shapes up for the first half of the work
week as yet another upper low becomes negatively tilted and closes
off over the Great Basin area. Deep southerly flow ahead of this
feature across the central and southern Plains will allow moisture
to return and increase across the area setting the stage for a
prolonged rain event in areas that have seen plenty of rain already
this year. While some deterministic solutions suggest snow at least
mixing with rain in the far northwest portion of the area,
believe at this time a lack of deep cold air will preclude
anything but a brief mix Tuesday night at this point, and
confidence on that is low. So will leave precip type as all rain
for now.

Chances for rain continue through the remainder of the week as well
and another system drops into the main long wave trough across the
west by late Wedneday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1249 PM CDT Fri May 17 2019

A warm front currently extends from north of OGA to south of TIF
and south of ONL. this boundary will lift slightly north today.
Areas to the north will experience IFR to occasional LIFR CIGs.
Boundary will also serve as focus for severe thunderstorm
development between 17/20Z-23Z. Storms will be scattered with
severe weather possible including strong winds, large hail, heavy
rain leading to reduced visibility, and isolated tornadoes.
Confidence in storms directly impacting TAF sites is low to
medium. included a tempo at KLBF from 1722/1802 for VRB20g35KT 5SM
-TSRA and at KVTN from 1803/1806. Expect gradually improving CIGS
 after 12z/18th across northern Nebraska including KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE UPDATE...Roberg
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Roberg
Hazardous weather outlook, May 17, 2:18 PM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri May 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an enhanced risk for severe thunderstorms across much of
western and north central Nebraska through tonight. All types of
severe weather will be possible with these storms including very
large hail, damaging winds and isolated tornadoes. The greatest
risk for tornadoes is expected to be south and east of a line from
O'Neill to Thedford to Big Springs. North of this area very large
hail will be possible along with damaging winds.

Locally heavy rain will also be possible with any of the stronger
storms initially, as well as later this evening when the storms
merge across north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Heavy rainfall is possible Monday through Wednesday with most
locations seeing greater than 1" of rain and some locations
exceeding 2" total.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening across much of
southwest into central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 17, 4:32 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
532 PM CDT Fri May 17 2019

NEZ008-172300-
Brown NE-
532 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY UNTIL
600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Ainsworth, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ainsworth, Hofeld Lake, Raven, Jones Lake and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 194 and 198.
 Highway 20 between mile markers 242 and 248.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4217 9972 4215 9993 4242 9995 4260 9984
      4261 9974
TIME...MOT...LOC 2232Z 178DEG 43KT 4229 9984

Snively
Local storm report, May 17, 4:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             8 WNW LEMOYNE           41.33N 101.94W
05/17/2019  E1.00 INCH       KEITH              NE   TRAINED SPOTTER

&&

RLAMB/BJT
Local storm report, May 17, 4:43 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             8 WNW LEMOYNE           41.33N 101.94W
05/17/2019  E1.00 INCH       KEITH              NE   PUBLIC

&&

RLAMB/BJT
Local storm report, May 17, 4:44 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             7 WNW LEMOYNE           41.32N 101.93W
05/17/2019  E1.00 INCH       KEITH              NE   PUBLIC

            PEA TO QUARTER

&&

RLAMB/BJT
Special weather statement, May 17, 4:57 PM MDT, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
557 PM CDT Fri May 17 2019

NEZ010-172330-
Holt NE-
557 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 630 PM
CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of O'neill, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
O'Neill, Inman, Midway, Scottville and Opportunity.

This includes the following highways...
 Highway 20 between mile markers 302 and 318.
 Highway 281 between mile markers 170 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4225 9852 4226 9879 4276 9874 4274 9838
TIME...MOT...LOC 2257Z 189DEG 44KT 4236 9866

Snively
Local storm report, May 17, 4:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             5 NE JOHNSTOWN          42.62N 99.99W
05/17/2019  E1.75 INCH       BROWN              NE   PUBLIC

&&

RLAMB/BJT

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:35 PM MDTSpecial Weather StatementLBFHayes25 min
May 16, 6:38 PM MDTSpecial Weather StatementLBFPerkins37 min
May 16, 7:08 PM MDTSpecial Weather StatementLBFKeith52 min
May 16, 7:15 PM MDTSpecial Weather StatementLBFLincoln30 min
May 16, 7:30 PM MDTSpecial Weather StatementLBFDawson30 min
May 16, 7:35 PM MDTSpecial Weather StatementLBFKeith25 min
May 16, 7:38 PM MDTSevere Thunderstorm WarningLBFLincoln52 min
May 16, 8:40 PM MDTSpecial Weather StatementLBFMcPherson35 min
May 17, 2:53 PM MDTSpecial Weather StatementLBFThomas52 min
May 17, 3:03 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas42 min
May 17, 3:22 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Custer, Loup, Rock38 min
May 17, 3:24 PM MDTSpecial Weather StatementLBFCuster36 min
May 17, 3:27 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
May 17, 3:28 PM MDTSpecial Weather StatementLBFCuster32 min
May 17, 3:33 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith42 min
May 17, 3:45 PM MDTSpecial Weather StatementLBFBrown45 min
May 17, 3:59 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock46 min
May 17, 4:02 PM MDTSpecial Weather StatementLBFBrown, Rock28 min
May 17, 4:05 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith40 min
May 17, 4:16 PM MDTSevere Thunderstorm WarningLBFArthur, Keith44 min
May 17, 4:29 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha31 min
May 17, 4:32 PM MDTSpecial Weather StatementLBFBrown28 min
May 17, 4:37 PM MDTSevere Thunderstorm WarningLBFHolt, Rock38 min
May 17, 4:57 PM MDTSpecial Weather StatementLBFHolt33 min
May 17, 5:02 PM MDTSpecial Weather StatementLBFKeya Paha43 min
May 17, 5:03 PM MDTTornado Warning Tornado observedLBFFrontier42 min
May 17, 5:07 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes53 min
May 17, 5:12 PM MDTSevere Thunderstorm WarningLBFHolt, Rock17 min
May 17, 5:13 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson47 min
May 17, 5:15 PM MDTSpecial Weather StatementLBFRock45 min
May 17, 5:18 PM MDTSpecial Weather StatementLBFBoyd12 min
May 17, 5:21 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock39 min
May 17, 5:26 PM MDTSpecial Weather StatementLBFBlaine49 min
May 17, 5:27 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln24 min
May 17, 5:34 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Thomas41 min
May 17, 5:41 PM MDTTornado WarningLBFFrontier49 min
May 17, 5:58 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.